Monday, 15 August 2011

day 8 (after starting Atripla)

Although I felt a warm patch over my left pectoral muscle on day 7, the rash really began on the eighth day after I had taken medication (i.e., on August 9).

I was woken from deep sleep at 5.30 am by several hot, red, and intensely itchy spots on both biceps, forearms, and chest, all about the size of acne spots.  They felt like scabies, but as I hadn't touched anyone appreciably in 3 months, and they were distributed over muscular parts, I knew they weren't.  I had been scratching up and down my arms in my lucid dream, and woke up still madly scratching, hoping I could convert the itch to pain and then go back to sleep again.  Instead, the spots got itchier and began to multiply under the cover of darkness as each hour passed.  After showering at 8 am, I went straight onto the internet to revise what I understood about Atripla side effects, and found that the "Atripla rash" was fully expected at around now, day 8.  Why hadn't I been prepared for it?  


Possibly because it had always been passed off as "harmless" in Atripla's literature and by others, and also because I had not experienced a drug-induced urticaria since I found myself allergic to Pinetarsol as a 12 year old.  My childhood allergies (bee stings, bull-ant stings, Johnson grass one spring) were all so long ago, I thought my immune system had relaxed into virtual retirement.  And perhaps it had, but I found my mast cells had reloaded their guns with histamine in the meantime after the entry of the HIV virus in late November 2010, the one foreign entity my immune system singularly failed to detect or alert me to (I experienced no seroconversion illness, despite an overwhelming viral load).  Now that they detected a new foreign agent infiltrating all the same cells as the virus, they weren't going to make the same mistake twice.  (Note: There's a fine line between a drug "allergy" and "side effect", since they both follow similar pathways, so I haven't bothered to differentiate.  Strictly speaking, though, this blog is about a drug side effect - a severe one - rather than an allergy in the classic sense).


I immediately made a booking to see a doctor on the same day (unfortunately my regular HIV specialist was unavailable that day), because I knew I'd need to "medicate through it" if I was to stay on the drug.  As long as I didn't have a temperature, wasn't wheezy, and my skin didn't blister, I knew I'd be safe, but there was no telling how long I'd have to manage this for.  Literature said it took "an average of 10 days to resolve".  


By the time I saw the doctor at midday, thousands of hot, red, and slightly itchy spots covered my chest, stomach, back, neck, and upper arms, though the skin between them was still fairly pale.  They weren't maddeningly itchy - just hot for the most part.  In the absence of the life-threatening indicators described above, we agreed to treat through it for as long as possible.  It looked like a systemic hives-like reaction to the drug.  I was prescribed an antihistamine, Phenergan (promethazine) for the night, another non-drowsy one for the day, Loratadine, and a topical antihistamine cream, although I didn't buy this immediately because there was too much of my body to cover - where to start? 


The rest of the day saw my thighs getting seeded with a plague of hot red spots and my skin temperature increasing (although my internal temperature was normal).  On the advice of the doctor, I took some photos before I went to bed (note: for all photos on this blog, to see them full-size for more detail: right click and select Open in New Tab):


I tried to get an early night at 10.30 pm, but this was the first of my nights of hell.  Within an hour, I was laying on a bath towel in the bed, with two wet flannels on my trunk and some large smooth crystals that would absorb all the heat that was being generated at skin level.  As this was the middle of winter (I live in Melbourne), I had to keep a quilt covering over me while my neck, trunk, and now thighs were burning up.  I lapsed in and out of consciousness all night as I rearranged the damp flannels and quartzes over the parts that were hottest.  As soon as 7 am struck, I was out of bed and into a cool shower.

7 comments:

  1. I was diagnosed as well...this year, after being infected last October...just went on the atripla early as well...and am starting to break out...yikes.

    ReplyDelete
  2. I think you've done a good thing by going on medication early. Don't let my photos worry you - I posted them because I was sure no one else's rash could be as bad as mine, so you have hope (and I hope, a few strategies you can use as well). In a few weeks, you'll forget this ever happened, your viral load will be undetectable, and your life will be virtually back to normal. Join a "newly diagnosed" support group if you haven't already - you can make some good contacts in a confidential environment, and talk a few things out as well. Stay positive and have a great year!

    ReplyDelete
  3. Hi, i just recently diagnosed with hiv last month and started
    Treatment on march 7, today is my 11 day of atripla and i have the same experience as yours but not as bad as it looks like in your photos.. I developed rash on the 8 day but just a mild rash but the next day it spreads on my neck, chest, a little bit in my leg and arms but it seems like its gettin worst everyday but the good thing its not that itchy..i decided to continue atripla and just deal with this rash and just hoping it will be gone soon so i could go back to my daily routine.. Anyway i live in melbourne as well, i would love to meet you up if thats ok with you, i dont know anyone with hiv and your story inspires me so much.. The only person that knows that i have hiv is my doctor and my partner who is hiv neg..im scared to tell me friends coz i might get rejected and fear of losing them.. Anyway would love to meet you up, i live in south east chadstone..

    ReplyDelete
  4. I have atripla too, buti dont/ didnt have hiv.

    ReplyDelete
  5. Day 7 of Atripla ... my rash started on my neck and some small spots on my thigh. I went to the doctors immediately who confused it with measles - here starts the story.
    Within hours I was in Hospital with the rash extending over my trunk, neck, both arms and hands, both thighs and my bottom. The rash moved with such intensity and very rapid.
    Then sore eyes - as if someone had thrown sand in them - continued for 4 days.
    They isolated me and began testing me for measles and syphilis.
    Four days later, 5 skin biopsies and numerous blood tests they acknowledge that it is a drug reaction .. probably Atriplia. Who knows where to from here?
    Reading these comments it appears that the rash subsides and your skin goes back to normal.
    I hope my visit to them in two days time that they have some answers and some ideas on the way forward. I am still taking the drug. The rash has united and looks like a matted effect in most surfaces of my body - highly embarrassing and highly disturbing. I feel match better now reviewing these pictures and this blog. I wish I had been more studious and taken photos to share of the disgraceful rash that was warm and on occasions itchy. Thanks for sharing your experience to assist others.

    ReplyDelete
  6. First of all thank you so much for this blog. I am experiencing a very similar rash and my anxiety is through the roof. My doctor is also not in the office and the visiting doctor wants me to stop the atripla. I obviously don't want too. My only fear is the fact that I am experiencing swelling. Did you have any ear swelling/ a raised rash?

    ReplyDelete
  7. You're welcome. I didn't experience any swelling, which was why I made the decision to keep going with the same medication. If it looks like there might be some allergic reaction, it's best that you get medical attention and follow the advice, because that can lead to health problems. Just closely monitor yourself. I would be careful about taking a visiting doctor's advice at face value - they are always more cautious because they don't know you as well. I'd get a second opinion if you are being advised to go off a medication you want to stay on. On the bright side, there are several more very good one-tablet alternatives to Atripla these days, so if you have any doubts, ask about these. From what I've heard, they seem to be tolerated better than some individuals experience with Atripla, due to the alternatives to the efavirenz component. For me, I've stayed on Atripla, as it really doesn't affect me, and it feels just like taking a multivitamin tablet last thing at night. In three years, I think I've forgotten to take it two times, but I like that it's a "forgiving" medication, and the levels stay at effective levels for up to 48 hours - so no need to panic if you think you might have forgotten.

    For anyone else who may be reading these comments and is just starting on their journey being positive: take heart, be patient, conquer one thing at a time, and have hope. Working is a great way to get back to your "new normal" quickly, as it keeps you focused on other things, and is great for instilling a routine. I'm really happy to report that in my workplace, I haven't had a sick day off for a year (and that was just one flu day). I tend to be the healthiest of all my workmates - it's a source of pride that I've taken far fewer sick days than almost all my workmates in the two years I've been working at my new job.

    One last thing, and a great reason for optimism: new studies are showing data that those who take their HIV medication early after diagnosis and then regularly after that, combined with maintaining healthy diets and relationships, are now living longer than HIV negative people of the same age and background. What a turnaround from 20 years ago!

    ReplyDelete